Alert archive / Colorado / Special Weather Statements in 2016
Special Weather Statement, NWS Grand Junction, CO
NWS Grand Junction, CO issued this special weather statement at Aug 1, 2016, 7:05 PM MDT for Mesa County, Colorado. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2016, 7:05 PM MDT (01:05 UTC)
- Expired
- Aug 1, 2016, 7:30 PM MDT
- In force
- 25 min
- Issued by
- NWS Grand Junction, CO
County Mesa County, CO
The radar
The Grand Junction radar (KGJX), 66 km from the middle of the area, began a volume at 01:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 00:00Z, 1.1 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 75 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 3303 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
251 WWUS85 KGJT 020105 SPSGJT SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 705 PM MDT MON AUG 1 2016 COZ003-006-020130- GRAND VALLEY CO-ROAN AND TAVAPUTS PLATEAUS CO- 705 PM MDT MON AUG 1 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GARFIELD COUNTY UNTIL 730 PM MDT... AT 704 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 26 MILES NORTH OF FRUITA...OR 32 MILES NORTH OF GRAND JUNCTION...MOVING SOUTH AT 15 MPH. WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM...AS WELL AS BRIEF HEAVY RAIN AND SMALL HAIL. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN GARFIELD COUNTY. LAT...LON 3958 10883 3962 10866 3940 10852 3933 10882 TIME...MOT...LOC 0104Z 339DEG 11KT 3953 10875 $$ MS
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this special weather statement went out at Aug 1, 4:46 PM MDT, 2 hours 19 minutes earlier.
Area forecast discussion, Aug 1, 4:46 PM MDT, 2 hours 19 minutes before
Area Forecast Discussion National Weather Service Grand Junction CO 446 PM MDT MON AUG 1 2016 .SHORT TERM...(This evening through Tuesday night) Issued at 319 PM MDT Mon Aug 1 2016 A weak wave is moving across central WY and northeast UT and kicking off convection in a strong EML to our north so outflow winds could be a problem through early evening. Farther south a bit more moisture is around but nor real kicker so storms have stayed rooted and unorganized across the terrain for the most part. This will be the scenario over the next 24 to 36 hours...with the usual nocturnal downturn...before the overall mid level pattern begins a short term shift. In this static pattern temperatures will be fairly persistent with both high and low temperatures running near to slightly above normal for early August. .LONG TERM...(Wednesday through Monday) Issued at 319 PM MDT Mon Aug 1 2016 Going into the second half of the week the pattern will become more favorable for a push of monsoon moisture across the 4 Corners into the central Rockies. Low pressure moves onto the left coast near NorCal Wednesday evening and deepens there into mid-day Friday. This will force the subtropical high back into the plains and set up a southerly flow pattern the will draw up moisture from the monsoon source region. PWAT in this area is currently near 2.0 inches and models want to advect this northeast into the vicinity of Grand Junction by Thursday evening with PWAT here at around 1.25 inches. Early August is climatologically the peak for moisture and this amount of PWAT will be anomalously high. This means storms capable of producing very heavy rainfall are very probable. Model sounding also suggest a very deep warm cloud layer and storm motions of 10 mph or less late Thursday into early Friday. The models have also been consistent so far with bringing a more defined wave through the flow to the 4 corners by Thursday morning and lifting it slowly northeast across the CWA through Friday. If this pans out the ingredient may be in place for a widespread flash flooding threat and will continue to monitor this potential. As the low pressure trough evacuates the Western States late this week it will be replaced by another. As this second area of low pressure builds in drier air will be invading from the west and this will push the monsoon plume east and a downturn in storms is anticipated. Temperatures will be pulled downward with the arrive of the better moisture and storms late week...otherwise extended temperatures will be near to above normal. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 433 PM MDT Mon Aug 1 2016 Expected isolated coverage across the north and scattered coverage over southwest Colorado and southeast Utah through the evening hours before diminishing overnight. Expect another round of showers and thunderstorms developing Tuesday afternoon. Heavy rain and small hail is possible with the stronger storms this evening and again tomorrow afternoon. KTEX and KDRO will be the most probable airfields to be impacted by passing showers and thunderstorms. Due to the isolated nature of storms over the valleys and central mountains...confidence is low on predicting impacts to these area by the storms. Therefore VFR will continue to dominate the TAF forecasts with the mention of storms in the vicinity of the airfields through Tuesday. && .GJT Watches/Warnings/Advisories... CO...None. UT...None. && SHORT TERM...15 LONG TERM...15 AVIATION...MPM
Hazardous weather outlook, Aug 1, 3:38 AM MDT, 15 hours 27 minutes before
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
In the hours before
Local storm report, Aug 1, 3:30 PM MDT, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
330 PM MDT MON AUG 1 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM HAIL 1 SSW DURANGO 37.27N 107.87W
08/01/2016 U0.25 INCH LA PLATA CO COCORAHS
PEA SIZE HAIL MIXED WITH HEAVY RAIN.
&&
MDALocal storm report, Aug 1, 3:48 PM MDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
348 PM MDT MON AUG 1 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HEAVY RAIN 1 SSW DURANGO 37.27N 107.87W
08/01/2016 M1.00 INCH LA PLATA CO COCORAHS
. THE DURATION OF THE HEAVY RAIN EVENT WAS
30 MINUTES.
&&
MDALocal storm report, Aug 1, 3:49 PM MDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
349 PM MDT MON AUG 1 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0318 PM HEAVY RAIN 5 WSW DURANGO 37.25N 107.95W
08/01/2016 M0.65 INCH LA PLATA CO COCORAHS
PEA SIZE HAIL WITH HEAVY RAIN OF 0.65 INCHES
IN 15 MINUTES. THE DURATION OF THE HEAVY
RAIN EVENT WAS 15 MINUTES.
&&
MDALocal storm report, Aug 1, 4:55 PM MDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
455 PM MDT MON AUG 1 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 PM HEAVY RAIN 5 ESE HESPERUS 37.24N 107.96W
08/01/2016 M1.25 INCH LA PLATA CO PUBLIC
NO HAIL, JUST HEAVY RAIN. THE DURATION OF
THE HEAVY RAIN EVENT WAS 25 MINUTES.
&&
MMSSpecial weather statement, Aug 1, 6:22 PM MDT, 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 622 PM MDT MON AUG 1 2016 UTZ022-028-020100- LA SAL AND ABAJO MOUNTAINS UT-SOUTHEAST UTAH UT- 622 PM MDT MON AUG 1 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SAN JUAN COUNTY UNTIL 700 PM MDT... AT 619 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11 MILES NORTH OF MONTICELLO...MOVING SOUTH AT 15 MPH. WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM...AS WELL AS BRIEF HEAVY RAIN AND SMALL HAIL. LOCATIONS IMPACTED INCLUDE... MONTICELLO AND EASTLAND. LAT...LON 3813 10936 3812 10913 3778 10911 3784 10947 TIME...MOT...LOC 0019Z 009DEG 12KT 3803 10927 JRP
Special weather statement, Aug 1, 7:05 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 705 PM MDT MON AUG 1 2016 COZ003-006-020130- GRAND VALLEY CO-ROAN AND TAVAPUTS PLATEAUS CO- 705 PM MDT MON AUG 1 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GARFIELD COUNTY UNTIL 730 PM MDT... AT 704 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 26 MILES NORTH OF FRUITA...OR 32 MILES NORTH OF GRAND JUNCTION...MOVING SOUTH AT 15 MPH. WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM...AS WELL AS BRIEF HEAVY RAIN AND SMALL HAIL. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN GARFIELD COUNTY. LAT...LON 3958 10883 3962 10866 3940 10852 3933 10882 TIME...MOT...LOC 0104Z 339DEG 11KT 3953 10875 MS
The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 6:22 PM MDT | Special Weather Statement | GJT | 38 min |
Nearby
Special Weather Statements in Colorado, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.